March 20, 2012
Visit the Forums
"Hot Topics" Library
Change/Update Subscription


LIVING WITH HIV/AIDS


 How Can I Balance Science and Reason With Religious Faith?
I'm a 39-year-old man with an AIDS diagnosis. I was brought up Catholic and am at a point in my life where I feel somewhat resentful that I've built up knowledge that keeps me from believing in God. Such belief isn't consistent with science. However, on the other hand, I yearn for that relationship I remember as a child with a God who heard my prayers and always watched out for me. How can I regain the security that a theistic God represents while maintaining logic and reason?

Rev. Todd A. Brown responds in the "Spiritual Support and HIV" forum


 What Are the Benefits of Taking DHEA?
I take DHEA (dihydroepiandrosterone) every day. I'm told that it helps stimulate testosterone production as I age. I saw an allergist recently, though, and he said I shouldn't be taking it as it can have long-term side effects. Is this true? What are the potential benefits of DHEA, and what should I be aware of when taking it?

Nelson Vergel responds in the "Nutrition and Exercise" forum


MIXED-STATUS COUPLES


 How Safe Are Our Drug Injection Habits?
My husband is HIV positive and I recently had an injection shot of cocaine and heroin (speedballs) by him. I used a new needle to take the injection, and the water and surface where I mixed the cocaine/heroin with water were clean also. Unfortunately, I don't know for sure if the cocaine/heroin substance was contaminated with small bits of dried blood from him. I've heard that HIV dies quickly outside the human body; but if this is true, why does it still survive in syringes and needles? What are my chances are of getting HIV from this encounter? Should I be tested?

David Fawcett, Ph.D., L.C.S.W., responds in the "Substance Use and HIV" forum


INSURANCE, WORKPLACE & LEGAL CONCERNS


 Is This Boss's Behavior Legal?
My son was recently diagnosed with HIV. He's a manager for a popular fast food chain. Out of loyalty he informed his boss of his diagnosis. The boss then put him on hold to "check" with his legal department as to whether my son can remain employed. There's absolutely no risk of his infecting anyone at work -- he's a paper-pusher and isn't even around knives of any kind. Can his boss or his company do this?

Christa Douaihy, Esq., responds in the "Legal Issues and HIV" forum


 Health Savings Account or Copay Plan: Which Is Better for HIVers?
I've been insured with an individual policy for over three years now. I'm switching health insurance policies and I don't really fully understand health savings account (HSA) plans. Would an HSA plan be beneficial to someone with HIV, or would a traditional copay plan be better for accessing HIV treatment?

Jacques Chambers, C.L.U., responds in the "Workplace and Insurance Issues" forum


Visual AIDS: Art from HIV-Positive Artists

Image from the February 2012 Visual AIDS gallery Detail from:
"Post Metropolis," 1983
Tim Jocelyn

Visit the March 2012 Visual AIDS Web Gallery to view our latest collection of art by HIV-positive artists! This month's gallery, "From Arches to Earrings," is curated by Glynnis McDaris and Julia Trotta.

BODY SHAPE CHANGES & HIV/AIDS


 Should I Try Fat Grafting or Bio-Alcamid for Facial Wasting?
I've experienced facial lipoatrophy for a number of years now, and treated it with Radiesse (calcium hydroxylapatite, Radiance), Restylane (hyaluronic acid, Restylane SubQ, Perlane, Hylaform) and Sculptra (poly-L-lactic acid, New-Fill). However, the costs are becoming prohibitive. My local hospital (in Spain) runs a free program for people living with HIV, but the only options to choose from with this program are Bio-Alcamid (poly-Alkyl-Imide) or autologous fat transfer. I don't want to have a treatment just because it's free if the results aren't going to be good. Which of the two would you recommend?

Gerald Pierone, M.D., responds in the "Facial Wasting" forum


HIV/AIDS TREATMENT


 What Can I Do if I'm Resistant to Most Drugs?
My virus is resistant to most HIV drugs. I currently take Norvir (ritonavir), Prezista (darunavir) and Truvada (tenofovir/FTC), but my CD4 count is still only 5. I'm losing hope. Is there anything else I can do? Who should I be talking to?

Benjamin Young, M.D., Ph.D., responds in the "Choosing Your Meds" forum


 Can I Take a Steroid to Relieve a Skin Reaction to Atripla?
I broke out in a fast-spreading rash after my ninth dose of Atripla (efavirenz/tenofovir/FTC). By about the 13th dose, it began to itch so intensely that I accidentally overdosed on over-the-counter antihistamines. The emergency room doc wrote me prescriptions for Atarax (hydroxyzine) and Medrol (methylprednisolone). My overdose experience has made me hesitant to take the Atarax right now, and a steroid shot helped when I had one in the hospital, so I was thinking I'd wait a little while and take the Medrol in the meantime. Will Medrol interact with any of the components of Atripla?

Keith Henry, M.D., responds in the "Managing Side Effects of HIV Treatment" forum


More Questions About HIV/AIDS Treatment:


Connect With Others

Feeling Lost, Alone and Numb: It Gets Better, Right?
(A recent post from the "I Just Tested Positive" board)

I was diagnosed a month ago. I had my first infectious disease doctor appointment last week. I am so numb I can't remember much of what he told me. I have a partner of 5 years, but since the day I found out I feel alone. He says we will get through this together, but actions say otherwise. I haven't felt his touch, his kiss, or his embrace since that day. He smiles, he is nice to me, but he tested negative the same day and for him his life hasn't changed. He won't talk about it. He has never asked how I am doing.

I feel like I am in my own silent hell. I have told no one, I am scared, I am scared to tell anyone, I cry every day when I am alone. I put up a front like nothing is wrong. I am just so lost and my one support system I thought was definite I feel is starting to shun me. Am I supposed to feel dirty all the time? Please tell me it gets better. ... When will I think I am myself, and not "I am HIV+"? -- jtpa

Click here to join this discussion, or to start your own!

To do this, you'll need to register with TheBody.com's bulletin boards if you're a new user. Registration is quick and anonymous (all you need is an e-mail address) -- click here to get started!



OTHER HEALTH ISSUES & HIV/AIDS


 Could My Hair Loss Be HIV Related?
I became HIV positive at almost 50 years of age. I had a severe acute infection, with a viral load over 750,000. I took Kaletra (lopinavir/ritonavir) and Truvada (tenofovir/FTC) for the first five months, then switched to Atripla (efavirenz/tenofovir/FTC), which I've taken ever since. My viral load has been undetectable for over a year and my CD4 count has gone from 500 to 870. However, ever since acute infection I've had considerable hair loss. I've had hair transplants over the past 10-15 years, yet the transplanted hair is now receding as well. Is there any chance that HIV meds are causing the hair loss? What other medications or conditions could be the culprits?

Nelson Vergel responds in the "Aging With HIV" forum


 What Could Be Causing My Fatigue and Joint Pain?
I've been HIV positive since 1990, I'm 57 years old and I've always been overweight. I'd never experienced any known effects of HIV until a year ago. Since then I've been tired all day and have a kind of arthritis-like discomfort. My CD4 count also dropped to 150, and my doctor just put me on Sustiva (efavirenz, Stocrin) and Truvada (tenofovir/FTC). Could my only two symptoms be coming from some other illness, or do you think they're HIV related?

Joseph P. McGowan, M.D., F.A.C.P., responds in the "Choosing Your Meds" forum


UNDERSTANDING HIV/AIDS LABS


 Am I a "Fast Progressor"?
I'm a 25-year-old gay man living in the European Union with access to free high-level health care. I was diagnosed with HIV in January but I was infected in mid-to-late 2011. My viral load is 147,000 and my CD4 count is 472. I have no other health problems, I'm in good shape and I don't use drugs, though I do smoke. Does my relatively high viral load approximately six months after infection mean that I'm a "fast progressor," or that my strain of the virus is more aggressive than usual? What does this mean for my life expectancy?

Mark Holodniy, M.D., F.A.C.P., C.I.C., responds in the "Understanding Your Labs" forum


HIV TRANSMISSION


 Did I Mess Up My PEP Regimen?
I performed unprotected oral sex on a male partner of unknown HIV status. I was prescribed Truvada (tenofovir/FTC) as post-exposure prophylaxis (PEP) and began taking it within 48 hours of possible exposure. The next day I began to develop painless red bumps on the back of my tongue. I went to the ER and they said the bumps could be an allergic reaction to the Truvada, so they switched me to Combivir (AZT/3TC). The Combivir didn't arrive in time and I ended up missing a full day of PEP meds. Is this enough time for the virus to develop resistance if it's in my system? Should my doctor have prescribed another drug alongside Combivir? How effective would it be to start another drug once other PEP meds have already been started?

Benjamin Young, M.D., Ph.D., responds in the "Choosing Your Meds" forum





Follow Us
Facebook  Twitter



Activist Central

 Say NO to Novartis!


 National Day of Action Planned for Access to Clean Syringes


 Tell Gilead to Reduce the Cost of HIV Medications Now!


 Under Attack: Your Health Care Rights


 Ohioans Living With HIV/AIDS Need Our Help!


 Activists Launch New Survey to Help Speed HIV Cure Research


 Demand Hershey Reverse Decision on HIV+ Student and Dismiss School Officials


 Count HIV+ Women In! PWN Launches National Campaign on World AIDS Day